Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Paducah, KY

April 3, 2014Gallatin County, Saline County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 3, 2014, 7:19 PM CDT for Gallatin County, Saline County, White County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2014, 7:19 PM CDT (00:19 UTC)
Expired
Apr 3, 2014, 7:45 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallatin County, IL, Saline County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:10 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 3, 7:10 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT Thu Apr 3 2014

.UPDATE...
Isolated severe tstms are still possible this evening in the PAH
forecast area as a mid-level cap begins to erode. The main event
will be with the approach of a cold front around midnight. Updated
aviation section.

&&

.SHORT TERM /Tonight through Saturday night/...
Issued at 250 PM CDT Thu Apr 3 2014

Main concern in the short term is severe weather and flooding
potential tonight.

Over the past 24 hours...three convective complexes have affected
parts of the forecast area. These complexes were forecast very
poorly by the models...including the high res mesoscale models.
Based on the poor track record of the models...there is not a high
degree of confidence in the evolution of convection tonight.

Widespread convection earlier today stabilized much of southern
Illinois...southwest Indiana...and northwest Kentucky. To the
south of this activity...SPC objective analysis charts indicate
surface based capes from 1000 to 2000 j/kg as of 19z...but also
some convective inhibition. NAM/RAP model soundings indicate a
warm layer around 750 to 800 mb that may be capping development.
This warm layer will erode this evening...but then lapse rates
below 850 mb become poor.

By 04z widespread convection will develop or move into the
forecast area as a potent 500 mb shortwave over the Plains lifts
northeast...producing strong deep layer forcing in a very moist
environment. RAP forecast soundings indicate the low level jet
will increase to 60 knots as it shifts east to the Mississippi
River around or shortly after 00z. In general...shear profiles and
hodographs will become more favorable for supercells by
00z...especially west of the Kentucky Lake region. The potential
limiting factor will be low to mid level lapse rates...as noted
above.

Wind fields will become more unidirectional late this
evening...as evidenced by curved hodographs becoming more straight
line. This will result in a transition to a linear /qlcs/ storm
mode...with damaging straight line winds the primary threat.
Isolated qlcs tornadoes will be possible.

Convective complexes over the past 24 hours have produced locally
heavy rainfall...leading to some isolated flash flooding. With a
strong low level jet and unseasonably moist air mass in
place...there is a potential for more heavy rain. A Flash Flood
Watch has been issued to address this potential. These complexes
have missed most of southeast Missouri...so that area was not
included in the watch.

The cold front will exit the khop/kevv areas by 12z...bringing an
end to all activity. There may be considerable instability
cu/stratocu during the day...per gfs and nam model soundings.
Temps will generally remain steady in the 50s with gusty
northwest winds.

Friday night through Saturday night will be mainly clear and cool
with some potential for frost in the early morning hours. Surface
high pressure will pass over or just north of the forecast area on
Saturday.

.LONG TERM /Sunday through Thursday/...
Issued at 250 PM CDT Thu Apr 3 2014

The next weather system takes shape to our south Sunday, and for at
least the second consecutive day, moves in with pcpn Sunday night
and extends that at least through part of early next week.

This happens as a broad long wave trof carves out across the eastern
half of the country, with us in the cool/damp flow underneath. We'll
go ahead and accept the allblended pops for the Sunday night through
Tuesday time period, focusing on the best chance time period Sunday
night as the system lifts out. Elevated instability there continues
to support the isolated mention of thunder we inherited, so we kept
it.

Temps remain in balance with consistently forecast highs in the
upper 50s to lower 60s, and lows in the upper 30s to 40s. These
represent values some 10 degrees or more below climo norms for this
time of year...though some hint at warming a little toward the end
of the period is noted.

&&

.AVIATION...
Issued at 710 PM CDT Thu Apr 3 2014

This is a tough forecast for timing of convective events. Active
convection this evening...moving in from the sw, will take VFR or
MVFR conditions to temporary IFR conditions. Isolated severe weather
is possible. Cold frontal passage tonight will mark the most
restrictive flight conditions. Somewhat variable winds early this
evening are expected to become more southerly and strengthen ahead
of the system, shifting to the west late tonight. Clouds should
eventually disperse tomorrow morning and return to VFR flight levels
in the wake of the system's departure.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Friday morning FOR KYZ001>022.

MO...FLASH FLOOD WATCH through Friday morning FOR MOZ076-087-111-112.

IL...FLASH FLOOD WATCH through Friday morning FOR ILZ075>078-080>094.

IN...FLASH FLOOD WATCH through Friday morning FOR INZ081-082-085>088.

&&

SHORT TERM...MY
LONG TERM....DH
AVIATION...DH
Hazardous weather outlook, Apr 3, 9:14 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT THU APR 3 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE
ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE
WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES
ITS APPROACH AND PASSAGE.

IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS
ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER
THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE
WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD
STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE
MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT
WITH SPOTTER ACTIVATION.

In the hours before

Local storm report, Apr 3, 3:39 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     2 WNW CARMI             38.10N 88.21W
04/03/2014                   WHITE              IL   EMERGENCY MNGR

            GROVE OF PINE TREES BROKEN OR BLOWN DOWN. ROOF LIFTED AND
            PARTIALLY DISPLACED ON A HOUSE, PART OF A MACHINE SHED
            ROOF BLOWN OFF WITH DOORS BLOWN IN. A GARAGE WAS BLOWN
            MOSTLY DOWN. SOME DEBRIS BLOWN AT LEAST 1/2 MILE AWAY.

&&

RICKS
Local storm report, Apr 3, 4:05 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      STANLEY                 37.82N 87.24W
04/03/2014                   DAVIESS            KY   TRAINED SPOTTER

            SIDE STREET FLOODED. CARS TURNING AROUND.

&&

MY
Local storm report, Apr 3, 4:21 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            2 NE MOUNT VERNON       38.34N 88.88W
04/03/2014                   JEFFERSON          IL   TRAINED SPOTTER

            2.3 INCHES OF RAIN. A CREEK WAS OVERFLOWING IN HIS
            BACKYARD.

&&

DLL
Local storm report, Apr 3, 5:17 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
04/03/2014                   VANDERBURGH        IN   TRAINED SPOTTER

            WATER FLOWING OVER NUMEROUS ROADS IN TOWN. DITCHES
            OVERFLOWING. CREEKS AT BANKFULL.

&&

RICKS
Local storm report, Apr 3, 5:35 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       4 E EVANSVILLE          37.98N 87.47W
04/03/2014  M5.10 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            SINCE 11 PM WEDNESDAY NIGHT.

&&

RICKS
Local storm report, Apr 3, 5:49 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      ROCKPORT                37.88N 87.05W
04/03/2014                   SPENCER            IN   PUBLIC

            EXTENSIVE MINOR STREET FLOODING...ROCKPORT CITY PARK HAS
            SIGNIFICANT FLOODING. STORM TOTAL RAINFALL IS 4.75
            INCHES.

&&

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:18 PM CDTFlash Flood WarningPAHMcLean, Union, Webster11 hr
Apr 3, 9:59 PM CDTSevere Thunderstorm WarningPAHHenderson46 min
Apr 3, 10:32 PM CDTSevere Thunderstorm WarningPAHHenderson, Union43 min
Apr 3, 11:16 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson44 min
Apr 4, 6:22 AM CDTAreal Flood WarningPAHDaviess, Henderson, McLean, Union, Webster24 hr
Apr 4, 7:32 AM CDTRiver Flood WarningPAHDaviess, Henderson8 days
Apr 4, 11:21 AM CDTRiver Flood WarningPAHMuhlenberg5 days
Apr 4, 11:21 AM CDTRiver Flood WarningPAHMcLean, Webster5 days
Apr 4, 11:57 AM CDTRiver Flood WarningPAHHenderson, Union10 days
Apr 4, 11:57 AM CDTRiver Flood WarningPAHUnion12 days
Apr 4, 11:57 AM CDTRiver Flood WarningPAHCrittenden, Union14 days
Apr 4, 11:57 AM CDTRiver Flood WarningPAHCrittenden, Livingston11 days
Apr 4, 11:57 AM CDTRiver Flood WarningPAHBallard, McCracken13 days
Apr 4, 11:57 AM CDTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman13 days
Apr 3, 8:01 PM CDTSevere Thunderstorm WarningPAHJackson, Union29 min
Apr 3, 8:15 PM CDTFlash Flood WarningPAHEdwards, Franklin, Gallatin, Hamilton, Jefferson, Saline and 5 more11 hr
Apr 3, 8:24 PM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson51 min
Apr 3, 8:31 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline, Williamson44 min
Apr 3, 8:34 PM CDTTornado WarningPAHUnion, Williamson26 min
Apr 3, 8:55 PM CDTTornado WarningPAHJohnson, Union, Williamson50 min
Apr 3, 9:15 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White45 min
Apr 3, 9:24 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry51 min
Apr 3, 9:27 PM CDTTornado WarningPAHGallatin, White33 min
Apr 3, 9:33 PM CDTSevere Thunderstorm WarningPAHAlexander27 min
Apr 3, 9:35 PM CDTTornado WarningPAHJohnson, Saline, Williamson40 min
Apr 3, 9:45 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union45 min
Apr 3, 9:53 PM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski9 hr
Apr 3, 9:57 PM CDTTornado WarningPAHJohnson33 min
Apr 3, 10:17 PM CDTTornado WarningPAHJohnson, Pope28 min
Apr 3, 10:39 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne51 min
Apr 3, 10:42 PM CDTSevere Thunderstorm WarningPAHAlexander33 min
Apr 3, 10:45 PM CDTRiver Flood WarningPAHGallatin, Wabash, White17 days
Apr 3, 11:08 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Union, Williamson52 min
Apr 3, 11:32 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Johnson, Pope, Saline, White and 1 more43 min
Apr 4, 6:32 AM CDTAreal Flood WarningPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Jefferson and 8 more24 hr
Apr 4, 10:39 AM CDTRiver Flood WarningPAHFranklin, Williamson6 days
Apr 4, 10:39 AM CDTRiver Flood WarningPAHJackson10 days
Apr 4, 11:39 AM CDTRiver Flood WarningPAHAlexander, Jackson, Union3 days
Apr 4, 11:39 AM CDTRiver Flood WarningPAHAlexander4 days
Apr 3, 7:26 PM CDTSevere Thunderstorm WarningPAHRipley34 min
Apr 3, 7:46 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley29 min
Apr 3, 7:55 PM CDTSevere Thunderstorm WarningPAHRipley35 min
Apr 3, 8:00 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau30 min
Apr 3, 8:03 PM CDTTornado WarningPAHCape Girardeau27 min
Apr 3, 8:04 PM CDTTornado WarningPAHRipley26 min
Apr 3, 8:11 PM CDTTornado WarningPAHButler, Stoddard, Wayne34 min
Apr 3, 8:16 PM CDTTornado WarningPAHButler, Ripley14 min
Apr 3, 8:30 PM CDTTornado WarningPAHButler15 min
Apr 3, 8:32 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard, Wayne28 min
Apr 3, 8:44 PM CDTTornado WarningPAHBollinger, Butler, Stoddard, Wayne31 min
Apr 3, 9:14 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott, Stoddard31 min
Apr 3, 9:17 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley43 min
Apr 3, 9:40 PM CDTSevere Thunderstorm WarningPAHButler, Wayne50 min
Apr 3, 9:59 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry46 min
Apr 3, 10:22 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.